Headaches from Meds and Supplements

Discussion in 'Fibromyalgia Main Forum' started by msSusan, Jun 29, 2011.

  1. msSusan

    msSusan Member

    I have daily non-migraine headaches and have tried quite a few things but nothing is helping. I have tried things listed below and all have caused more severe headaches.

    Has anyone experienced this same problem and did you find anything that helped to relieve headaches?

    Inositol, 5-HTP, Inhib.Neuro Supps
    Valium, Soma, Cyclobenz
    Amitrip, Noritrip, Zoloft, Cymbalta (raises serotonin)
    Topamax, Verapamil
    Celebrex, Naprox, Ibuprophen
    Ultram
  2. Jittle

    Jittle Member

    I take Topamax at night. But if I get a sudden headache I take Butal -APAP. I use to get headaches for days at a time: This seems to work within a pill or 2.
  3. mbofov

    mbofov Active Member

    It's unclear from your post what exactly you're taking. So if I have it right, you're saying you have tried all the the things listed there to try to get rid of your headaches and they don't work - and you're not saying these are things you take every day - is that right?

    So, it would be helpful to know what you do take on a daily basis, meds and supps., to see if any of them could be the culprit.

    Mary
  4. TigerLilea

    TigerLilea Active Member

    Do you drink decaf coffee? Some methods of decaffinating the coffee will give you a decaf headache. Could they be hormone headaches? Some women get these as they go through peri/menopause.
  5. msSusan

    msSusan Member

    The list was of meds and supps were ones I have tried in the past but not all at the same time.

    I have been taking Valium/5 mg but it has become ineffective for headaches, sleep and muscle pain.

    Neurologist thought I may be having REBOUND headaches so I have tried stopping all NSAIDS and Ultram but still have headaches daily. Food intolerances could be an issue but I haven't been able to pinpoint problem.

    Next step is to try to stop Valium to see if that's affecting my headaches but I can't sleep without it. I'm having trouble weaning off of it so I will be working with Psych. to see what other options I have for meds, supps or mind/body.
  6. mbofov

    mbofov Active Member

    Are you taking any other meds or supplements now besides valium?

    I'm sure you know that common food intolerances include wheat, anything with gluten, corn, and dairy, so you could try cutting out these things, one at a time, and see if it helps at all. Or if you have a craving for any type of food, that can indicate a food allergy.

    Also, aspartame has been linked to headaches, so if you drink diet soda or have anything with any type of artificial sweetener, trying cutting that out too. I think it would be good to just cut artificial sweeteners out altogether anyways, even if they're not linked to your headaches.

    I hope you get some answers soon -

    Mary
  7. msSusan

    msSusan Member

    I have been gluten, wheat, corn, soy, egg and nut free for most of the last 8 years to help with Fibro muscle pain. My headaches started about 3 years ago so I don't believe food intolerences are the culprit.

    I don't drink soda or intake any artificial sweeteners so that's not an issue either.

    I take multivitamin, coral calcium, bentonite clay and digestive enzymes but everything I purchase is very hypoallergenic. Probably some soy in multi but it's hard to find without.

    I just started at very low dose of Zoloft to help wean off of Valium but I'm taking no other meds at this time.
  8. mbofov

    mbofov Active Member

    I didn't know you'd been having daily headaches for 3 years. If I were you, I would do the following if you have not already done so:

    Get your eyes checked - you may need glasses or need a different prescription etc.

    See a chiropractor who may find something out of whack in your neck or spine that could cause headaches

    Maybe get an MRI or cat scan, because it's just not normal to have daily headaches and it seems you've covered most of the bases nutritionally and aren't taking any meds that could be the cause.

    Here's a NY Times article all about headaches, the different types etc. and suggestions for what to do. This article also suggests a sinus x-ray.

    Good luck -

    Mary
  9. msSusan

    msSusan Member

    My eyes have been checked and new prescrp has not helped headaches.

    I have herniated disk in my neck has been treated by osteopath and other trmts but no help with headaches. Manual adjustments are not possible and activator method, SOT has not helped either.

    MRI of head came back fine.

    I BELIEVE HEADACHES ARE PROBABLY MEDICATION RELATED (LIVER ISSUE?) BUT I HAVEN'T BEEN ABLE TO FIND A WAY TO WEAN OFF VALIUM TO TEST THIS THEORY.

    HOPEFULLY, WORKING WITH PSYCHOLOGIST WHO DEALS WITH THIS TYPE OF PAIN (FIBROMYALGIA AND HEADACHES) AND CAN HELP WITH MEDS.